Tennessee, 2021

Funnel Cloud in Tennessee, September 14, 2021

September 14, 2021 · NWS OHX · 1 event in 1 county or zone

Scattered showers developed during the morning hours on September 14th. There was one isolated funnel cloud reported in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers developed during the morning hours on September 14th. There was one isolated funnel cloud reported in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 14, 5:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 5:15 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
615 AM CDT Tue Sep 14 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Dew points have been on the rise for the last 24-36 hours and as
a result, it's noticeably more humid out there this morning. I don't
think it'll be widespread, but patchy fog will once again become
prevalent near bodies of water and low lying areas, especially as we
near daybreak. After a couple of sprinkles yesterday afternoon,
we'll transition into more of a wet pattern for the next several
days. While today's activity should be scattered at best,
precipitation will become more widespread on Wednesday as a weak
frontal system from the northwest and the remnants of Nicholas
from the southwest approach Middle TN. Forecast soundings are not
favorable for any significant weather, but showers and general
thunderstorms will bring needed rainfall (for some) to the mid-
state.

The picture for the latter half of the week is becoming a little
clearer this morning, though there is still some confusion as
thoughts are that the remnants of Nicholas *should* get caught up
and pulled out of the area as Wednesday's front sweeps through the
region. However, both the GFS and (more so) the Euro want to linger
Nicholas close to the Gulf Coast, reducing our PoPs on Thursday,
then slowly starting it northward Friday. If this occurs, while
it probably won't be a washout each day, we could be wet Friday,
Saturday and Sunday. I still don't see anything that will warrant
any kind of flooding headline, but 1-2 inches of rainfall might be
common between Thursday and Sunday.

Beyond the weekend, moisture lingers. This will probably spell
diurnal activity each day as the upper level pattern persists with
general troughiness. This should also keep temperatures at or
just below normal, but there are signals in both the GFS and Euro
that a taste of fall might be in the cards next week.

&&

.AVIATION...
12Z TAF DISCUSSION.

Widespread patchy fog is spread across TN...but not all that much
across middle TN or near the terminals. Still showing up really
well on satellite imagery. Any fog will burn off rather quickly by
13-14Z. Still expect scattered showers and thunderstorms today
and will go with VCTS/VCSH. If any storm directly impacts a
terminal site there could be a brief reduction to visibility.
Winds will be more southerly this morning and turning more
southwesterly during the afternoon and evening hours.

Overnight tonight expect widespread patchy MVFR fog once
again...especially in low lying areas and by rivers and bodies of
water. Storms will be on the increase tomorrow during the day.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........12
Hazardous weather outlook, Sep 14, 3:56 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
456 AM CDT Tue Sep 14 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
456 AM CDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The radar

The Northeast Alabama radar (KHTX), 122 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lawrence

When
September 14, 10:00 AM CST
Where
Lawrence County, Flatwoods
Reported by
Broadcast Media
Coordinates
35.300, -87.350

A small funnel cloud was captured on video and photos by numerous residents between Lawrenceburg and Ethridge. No touchdown or damage occurred. Time and location are estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985944.